CINCINNATI - A Russian "flesh-eating" drug more potent than heroin that began hitting U.S. streets earlier this fall may be in Ohio.
Krokodil, Russian for "crocodile," is a street drug used as a cheap substitute for heroin. The drug is referred to as "krokodil" because it causes sores, tissue damage and a rough, scale-like appearance on the skin.
Krokodil was first discovered in Russia a decade ago.
Two cases involving the drug surfaced in September at the Banner Good Samaritan Medical Center in Phoenix, Arizona.
When the facility warned other poison centers around the country about krokodil, some revealed they also had patients suffering from its apparent use, according to Dr. Frank LoVecchio, co-medical director at Banner Poison, Drug and Information Center.
Symptoms from the drug began popping up in Oklahoma, Illinois and now central Ohio, according to 10TV in Columbus .
"This is up there as one of the craziest new trends I've seen," LoVecchio said. "We've known about it in Russia, and we've known what it has done there. It's really decimated whole cities there."
Deputy Chief Jim Davis of the Columbus Division of Fire told 10TV a homeless man told Columbus medics that he used krokodil.
Davis said the man had wounds consistent with the drug.
"The patient had a large, open wound and it is consistent with what we've been seeing, or the trend when people use this type of medicine," Deputy Chief Davis told the station .
Davis is now warning the entire fire department that krokodil appears to have made it to Columbus.
Krokodil is made up of several ingredients easily accessed at home improvement stores and pharmacies. The base of the drug is usually codeine.
Pure codeine is extracted from its pill form and adulterated with chemicals to create a liquid substance that is later injected into the veins. The types of chemicals used by manufacturers vary.
"Some of the chemicals they've used are very dangerous," LoVecchio said. "They've used things like hydrochloric acid. Some have used paint thinners, gasoline and other stuff that includes phosphorous."
The acidity of the chemicals causes the body's fat and skin to "burn off and die," LoVecchio said.
The presence of chemicals also makes the body more prone to infection. Immediate effects include visible scarring on the skin. Long-term effects are much worse.
"Once you start using this drug on a daily basis, you could die within two years," he said. "Other reports are that death is probably due to overwhelming infection. Your body can't fight the infection."
The medical director for the Central Ohio Poison Center said there have been other possible cases of krokodil in the state outside of Columbus.